Jump to content

golly: My story - golly from Melbourne


golly

Recommended Posts

Hi everyone,

 

I hope it's OK I remain anonymous on here.

 

Let me lay it all out on the table, I have had a long history of anxiety, anger, and body dysmorphia since I was a teenager.

 

I started antidepressants in 2019 after a particularly awful breakup. I had a problem managing my anxiety which lead to anger outbursts, short temper and generally awful behaviour. After the break up I moved back in with my parents and started taking escitalopram 10mg. I had immediate (same day) relief of my feelings of depression and anxiety, and I felt quite euphoric those first few days. I was on cloud nine, I was the most pleasant and best version of myself I had ever been. I still mourned my relationship and had a few tears every now and then but I felt like I was managing that situation as a "normal person" would have.

Fast forward a few months I started seeing someone else--and I'm still with them today actually--things were going great between us, my life was good.

 

Around July of 2020 I decided "OK I've been on antidepressants for one year it's time I take the reins". So I spoke to my doctor about tapering off, that session would be the last time I saw her. Let me give some context, my previous issues with anxiety and depression caused me to have destructive behaviours in ways other than my relationships: I would get this impending doom feeling and simply walk out of a job at all hours of the day. I'm not sure if it was a panic attack but the escape was always a huge relief. This sort of thing resulted in me paying rent with a credit card and not having enough money to buy groceries. 

 

After I started tapering down, almost instantly I had that impending doom feeling again. I had a good job in a chemist and I liked my colleagues but when I get that feeling I couldn't work through it. So I walked out. At this time, as well, I had noticed my hair started to thin, I had recurring worries about male pattern hairloss in the past but I liked how my hair was up until that week I tapered down. I'm not sure if I just became fixated on it because of tapering or what. I decided I was going to move cities again to kickstart and revitalise my life. I didn't feel depressed or anxious at that point, I felt resolute that that was what I wanted to do. It wasn't until a year after that I realised there was a connection between me leaving my job on the exact same week I tapered down from escitalopram, but that realisation came way later.

 

Arriving in the new city, I started a new job--a good one with a good salary--which I would also leave after a month. I began taking finasteride for my hair and for those of you who don't know. Finasteride is considered the "go to" in terms of hairloss, but it also induces a shedding period of its own. My mind boggled, how could I be fine with my life, with my appearance, quite content and enjoying my days in March of 2020 (on 10mg escitalopram) and then by September I had completely different hair and felt horrible about myself. I went on escitalopram and off and back on like it was a game.

 

It wasn't until recently that I thought, "maybe some of my issues with hairloss could have been caused by escitalopram" and I found a random forum online with people who had also experienced a similar issue. So I stopped escitalopram cold turkey, (I'm a very impatient person). At first I had small zaps, which I didn't find uncomfortable, I didn't feel quite that bad. I was still taking finasteride 1mg on the advise of a dermatologist I had seen. Then, one weekend I went for a walk with my friend and afterwards I was walking around and felt weirdly disconnected from the world around me.

 

For those who are familiar with finasteride, there's a thing called "post-finasteride syndrome" (which I now don't think I have), it's kind of the parallel of this forum. PFS sufferes discuss the ways their lives have been influenced by finasteride. I thought, "Oh jesus christ I have post finasteride syndrome" and I immediately stopped that too. Dreadfully and horribly regretful that I had a beautiful, interesting and complex mind and I took it for granted and treated it so poorly with all these medications. I now am resolved that I have withdrawal from escitalopram and that the only thing I can do is wait, the brain knows what it needs to do.

 

To sum things up: I moved back in with parents to break bad dating habits, work out what I want to do with my future and pursue it. My time on escitalopram was great, I felt kind of numb but I worked through the bulk of the bad bad problems I had to replace them with new problems now haha. I didn't make a real date of when I stopped taking escitalopram but it was around 3-4 months ago. After 3 months my brain fog hit me like a tonne of bricks. My vision was like 3 shades darker, I couldn't fix my eyes clearly on something. About a month after the brain fog hit me I don't know if I've gotten used to it or it's improved slightly. I'm in lockdown in melbourne so that hasn't helped things. Studying is difficult, my attention is shot when usually I'd be able to sit down and smash out a uni assignment in a day. I don't know what else.. just a bit sad about who I've become. I was an angry boy back in 2019 when this whole journey began, but I had a good soul, I had good creative mind, I still have my sense of humour but if I step out of my own experience for a moment I just feel sad that this is what became of the boy who needed some tender love and care and a helping hand.

 

I'm faithful I'm on the mend, I do believe time heals everything. I'll get back out there and be a more compassionate and rounded person for this experience. I promise to come back and update on my experiences. We're in this together guys.

 

And in case you haven't heard it today, I want to tell you this: It's not an illusion to me how hard this is for you, if you're reading this most likely you're in a state of panic/hopelessness/grief. Let me tell you I know you're out there and I'm thinking of you at all hours of the day and wishing nothing but the best for you!

 

Please do reply with questions, or suggestions or anything you can think of. I'm an open book and all ears. Happy to make friends as well. 🙂

 

Cheers,

Golly

 

 

 

Link to comment
  • ChessieCat changed the title to golly: My story - golly from Melbourne
  • Administrator

Welcome, @golly

 

What we see is that antidepressant withdrawal syndrome very slowly lifts. Being calm and surfing through it, as you have chosen to do, is one avenue to healing.

 

Many people find fish oil and magnesium supplements helpful, see

 

https://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/

 

https://survivingantidepressants.org/topic/15483-magnesium-natures-calcium-channel-blocker/

 

You might try a little bit of one at a time to see how it affects you.

 

Sadly, we can't help with PFS, we don't know anything about it. Thank you for your thoughtful post, please meet the other members in their Introductions topics and continue to participate here. Let us know how you're doing as you go along.

 

To help us out, follow these instructions Please summarize your drug and withdrawal history in your signature You may need to use a computer to do this.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy